South Dakota, 2015

Hail in South Dakota, May 15, 2015

May 15, 2015 · NWS UNR · 2 events in 2 counties and zones

A thunderstorm produced nickel sized hail over southeastern Fall River and southwestern Shannon Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced nickel sized hail over southeastern Fall River and southwestern Shannon Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 15, 1:29 PM MST, 1 hour 46 minutes earlier.

Area forecast discussion, May 15, 1:29 PM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
229 PM MDT FRI MAY 15 2015

.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 157 PM MDT FRI MAY 15 2015

WATER VAPOR SHOWS LARGE AND COMPLEX UPPER LOW OVER THE SWRN CONUS
WITH STRONG JET STREAK EJECTING NEWD THROUGH THE CNTRL ROCKIES. AT
THE SFC...LOW IS DEEPENING OVER ERN CO WITH ELY BL FLOW AND WDSPRD
LOW STRATUS ACRS OUR CWFA. SFC BASED CONVECTION IS INITIATING OVER
ERN CO/NEB PANHANDLE IN RESPONSE TO THE JET STREAK.

THIS AFTN/EVE...CONVECTION WILL DEVELOP NWD INTO THE CWFA BY LATE
AFTN AS JET STREAK NOSES INTO WRN SD. MLCAPE EXPECTED TO RISE TO
NEAR 1500-2000J/KG ALONG SD/NEB BORDER WITH PLENTY OF DEEP LAYER SHEAR
FOR SUPERCELLS AND POSSIBLE TORNADOES GIVEN SUBSTANTIAL 0-1KM
SHEAR. THE BIG QUESTION MARK REMAINS LOW CLOUDS...WHICH CONTINUE
TO REMAIN STUBBORN IN ERODING ACRS THE CWFA. WHILE THIS MAY NOT
LIMIT THE POTENTIAL FOR ELEVATED HAIL PRODUCING SUPERCELLS...IT
WOULD LIMIT THE ABILITY FOR SUPERCELLS TO BECOME TORNADIC. CURRENT
THINKING IS THERE WILL BE ENOUGH LOW CLOUD EROSION FROM THE FAR
NRN NEB PANHANDLE INTO SCNTRL SD FOR SOME SFC BASED CONVECTION AND
POTENTIAL TORNADIC SUPERCELLS INTO THIS EVENING.

A BAND OF MDT/HEAVY RAINFALL WILL THEN LIFT NWD ACRS MUCH OF THE
CWFA ON THE NOSE OF JET...WITH PCPN DISSIPATING FROM SOUTH TO
NORTH BY LATER THIS EVENING AS DRY SLOT WORKS IN FROM THE SOUTH.
CURRENT THINKING IS THAT CELLS SHOULD MOVE FAST ENOUGH AND LIMIT
THE FLASH FLOOD THREAT...THUS NO WATCH WILL BE ISSUED AT THIS
TIME.

SATURDAY...DRY SLOT SHOULD KEEP MUCH OF THE AREA PCPN FREE
THROUGH THE MRNG BEFORE NEXT POTENT SHORT WAVE ARRIVES IN THE
AFTN/EVE...PROVIDING ANOTHER ROUND OF WDSPRD SHRA/TSRA TO THE
CWFA. LOW CLOUDS SHOULD NOT BE AS MUCH OF AN ISSUE WITH BEST SVR
THREAT IN OUR ERN ZONES WHERE BEST INSTABILITY/SHEAR WILL RESIDE.
WINDS WILL SHIFT NW SATURDAY NIGHT AS CDFNT WORKS THROUGH.

.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 157 PM MDT FRI MAY 15 2015

PERSISTENT WESTERN TROF WILL CONTINUE TO EJECT SHORTWAVE ENERGY
INTO THE NORTHERN PLAINS THROUGH MUCH OF THE EXTENDED PERIOD.
MODELS IN GOOD AGREEMENT ON MOVING FIRST UPPER LOW ACROSS THE
DAKOTAS INTO NORTHERN MN SUNDAY AND SUNDAY NIGHT. RAIN SHOWERS
WILL BE MOST NUMEROUS ON SUNDAY ACROSS THE BLACK HILLS INTO
CENTRAL SD...WITH ISOLATED THUNDERSTORMS OVER EASTERN PORTIONS OF
THE CWA. A LITTLE LIGHT SNOW IS POSSIBLE ACROSS THE HIGHER
ELEVATIONS OF THE BLACK HILLS AND ACROSS PORTIONS OF NORTHWEST
SOUTH DAKOTA. STRONG NORTHWESTERLY WINDS ARE EXPECTED TO DEVELOP
ON SUNDAY ACROSS THE WESTERN SD PLAINS...ESPECIALLY FROM 2WX TO
RAP. SHOWERS WILL TAPER OFF FROM WEST TO EAST OVERNIGHT....WITH
WINDS ALSO DECREASING.

A DRY DAY CAN BE EXPECTED MONDAY AS THE AREA WILL BE BETWEEN
SYSTEMS. THE NEXT SYSTEM WILL MOVE ACROSS THE WESTERN STATES MONDAY
NIGHT AND TUESDAY...WITH SOUTHWEST FLOW ALOFT DEVELOPING OVER THE
AREA AHEAD OF IT. CHANCES FOR SHOWERS WILL INCREASE FROM SOUTHWEST
TO NORTHEAST ACROSS THE CWA ON TUESDAY. WIDESPREAD CHANCES FOR
SHOWERS CAN BE EXPECTED TUESDAY AFTERNOON INTO WEDNESDAY AS THE
UPPER LOW TRACKS OVER THE AREA AND EVENTUALLY WEAKENS. ANOTHER
SYSTEM COULD DEVELOP OVER THE WESTERN STATES LATE IN THE WEEK...WITH
CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASING AGAIN TOWARD THE
END OF THE WEEK. TEMPERATURES WILL MOSTLY BE BELOW AVERAGE NEXT
WEEK...WITH HIGHS IN THE MID 40S TO UPPER 50S MOST DAYS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY)
ISSUED AT 157 PM MDT FRI MAY 15 2015

AN UPPER LEVEL LOW PRESSURE SYSTEM...AND SLIGHTLY UNSTABLE
AIRMASS OVER EASTERN WY AND WESTERN SD...WILL RESULT IN SHOWERS
AND THUNDERSTORMS DEVELOPING AND INCREASING IN COVERAGE LATE THIS
AFTERNOON AND INTO THE EVENING. A FEW STORMS COULD BECOME STRONG
TO SEVERE...ESPECIALLY ACROSS SOUTHWEST AND SOUTH CENTRAL SD LATE
THIS AFTERNOON AND INTO THE EVENING...WITH LARGE HAIL AND STRONG
WIND GUSTS POSSIBLE. UPSLOPE WINDS AT THE SURFACE WILL ALLOW
IFR/LIFR CONDITIONS TO PERSIST ACROSS MUCH OF THE FORECAST AREA
THROUGH TONIGHT. CONDITIONS MAY IMPROVE ACROSS NORTHEAST WYOMING
AND THE BLACK HILLS BY 12Z SATURDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JOHNSON
LONG TERM...15
AVIATION...15
Hazardous weather outlook, May 15, 5:36 AM MST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
636 AM MDT FRI MAY 15 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-161245-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
636 AM MDT FRI MAY 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD THUNDERSTORMS WILL BE FOUND ACROSS THE AREA TODAY INTO
THIS EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS MUCH OF
WESTERN SOUTH DAKOTA. THERE IS AN ENHANCED RISK OF SEVERE
THUNDERSTORMS OVER SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA THIS
AFTERNOON AND EVENING. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS. ISOLATED TORNADOES MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE THUNDERSTORMS ARE EXPECTED SATURDAY. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS OVER WESTERN INTO CENTRAL SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The Rapid City radar (KUDX), 117 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Fall River

When
May 15, 3:15 PM MST to 3:25 PM MST
Where
Fall River County, 12.19 mi ESE of Oelrichs
Measured
0.88 in hail
Reported by
Public
Coordinates
43.083, -103.028

Hail, Oglala Lakota

When
May 15, 3:55 PM MST to 4:00 PM MST
Where
Oglala Lakota County, 5.83 mi NW of Oglala
Measured
0.88 in hail
Reported by
Public
Coordinates
43.247, -102.821

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570112, 570113.